metricas
covid
Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Immunotherapy-induced colitis: Could it be ulcerative colitis?
Journal Information
Vol. 44. Issue 1.
Pages 28-29 (January 2021)
Visits
1311
Vol. 44. Issue 1.
Pages 28-29 (January 2021)
Scientific letter
Full text access
Immunotherapy-induced colitis: Could it be ulcerative colitis?
Colitis inducida por inmunoterapia: ¿puede ser una colitis ulcerosa?
Visits
1311
Isabel Moreno Moraleda
Corresponding author
isa_19_92@hotmail.com

Corresponding author.
, Marta Lázaro Sáez, Carmelo Diéguez Castillo, Álvaro Hernández Martínez
UGC de Aparato Digestivo, Hospital Universitario Torrecárdenas, Almería, Spain
This item has received
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text
Introduction

Immunotherapy has revolutionised cancer treatment in recent years. However, its side effects include so-called immune-mediated side effects, mainly dermatological and gastrointestinal toxicity.1

Immunotherapy-induced colitis is a common adverse effect which is difficult to distinguish from primary ulcerative colitis, both endoscopically and histologically, creating a major diagnostic challenge for gastroenterologists.2

We report the case of a patient on treatment with pembrolizumab for metastatic melanoma who developed colitis, with biopsies consistent with ulcerative colitis. Was this ulcerative colitis or simply colitis-like?

Case report

This was a 61-year-old man diagnosed with melanoma with lung metastases. After starting cancer therapy with pembrolizumab, the patient consulted with erythematous, annular skin lesions on his limbs (Fig. 1), associated with bloody diarrhoea with more than 15 bowel movements per day.

Figure 1.

Erythema multiforme: erythematous, annular "target" lesions.

(0.08MB).

A colonoscopy showed severe active left colitis, and biopsies were consistent with ulcerative colitis (Fig. 2). With uncertainty over a possible toxic origin or the onset of inflammatory bowel disease, he was started on steroid therapy, with slight clinical improvement, although in the end he needed infliximab due to steroid dependence.

Figure 2.

Severe left colitis.

(0.12MB).

In view of his history of melanoma, it was decided to administer only two induction doses with infliximab. However, a month later he returned with the same symptoms and it was decided to start treatment with another biological agent, in this case vedolizumab, because of its safety profile in cancer patients.

The patient subsequently followed a good clinical course, remaining asymptomatic from an intestinal point of view. Two months later, a repeat CT scan revealed progression of the cancer with cannonball lung metastases and bone metastases.

Discussion

The differential diagnosis of enterocolitis in cancer patients includes the classic colitis associated with antibiotics and neutropenic colitis. However, other aetiologies, such drug-induced (in this case, secondary to immunotherapy drugs), are not always taken into account.1

Pembrolizumab is an immunotherapy drug approved for the treatment of metastatic melanoma. With the mechanism of action of this monoclonal antibody, it is only logical to expect autoimmune side effects deriving from the production of autoreactive T lymphocytes which act against different body tissues.1,2

Pembrolizumab-induced colitis is very rare (<1%), generally affecting the descending colon and becoming apparent with diarrhoea some six to 16 weeks after starting therapy. Less common gastrointestinal adverse effects include: mouth ulcers, oesophagitis, gastritis and perforation.2

Flare-ups are treated with corticosteroids. According to clinical experience, if there is no clear improvement in symptoms after three days of treatment with intravenous corticosteroids, it can be considered steroid-refractory colitis. In these cases, combination treatment with infliximab may be beneficial.3 If symptoms persist after the first dose, a second dose can be given after two weeks. In some cases it is considered maintenance therapy due to the episodes of relapse seen, despite mucosal healing of the colon.3,4 If symptoms do not improve after infliximab is used or if anti-TNF〈 is contraindicated, vedolizumab should be considered.4

Although there are very few reported cases in the literature, due to the boom in immunotherapy in recent years, an increased frequency of adverse reactions could be seen, and the possibility has to be taken into account. Although an association has been found between immune-mediated effects and a favourable tumour response,5 in these cases, treatment must be stopped and the toxicity must be treated, as the prognosis and outcome can be fatal.

References
[1]
J. Naidoo, D.B. Page, B.T. Li, L.C. Connell, K. Schindler, M.E. Lacouture, et al.
Toxicities of the anti-PD-1 and anti-PD-L1 immune checkpoint antibodies.
Ann Oncol., 26 (2015), pp. 2375
[2]
S. Champiat, O. Lambotte, E. Barreau, R. Belkhir, A. Berdelou, F. Carbonnel, et al.
Management of immune checkpoint blockade dysimmune toxicities: a collaborative position paper.
Ann Oncol., 27 (2016), pp. 559
[3]
D.Y. Wang, J.E. Salem, J.V. Cohen, S. Chandra, C. Menzer, F. Ye, et al.
Fatal toxic effects associated with immune checkpoint inhibitors: a systematic review and meta-analysis.
JAMA Oncol., 4 (2018), pp. 1721
[4]
J.R. Brahmer, C. Lacchetti, B.J. Schneider, M.B. Atkins, K.J. Brassil, J.M. Caterino, et al.
National Comprehensive Cancer Network. Management of immunerelated adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline.
J Clin Oncol., 36 (2018), pp. 1714-1768
[5]
J.B.A.G. Haanen, F. Carbonnel, C. Robert, K.M. Kerr, S. Peters, J. Larkin, et al.
ESMO Guidelines Committee. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up.
Ann Oncol., 28 (2017), pp. iv119-iv142

Please cite this article as: Moreno Moraleda I, Lázaro Sáez M, Diéguez Castillo C, Hernández Martínez Á. Colitis inducida por inmunoterapia: ¿puede ser una colitis ulcerosa? Gastroenterol Hepatol. 2021;44:29–30.

Copyright © 2020. Elsevier España, S.L.U.. All rights reserved
Article options
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

Quizás le interese:
10.1016/j.gastre.2020.05.012
No mostrar más